Erowid References Database
Wong ML, Holt RI.
“The potential dangers of mephedrone in people with diabetes: a case report”.
Drug Test Anal. 2011 Jul 14.
Mephedrone is a cathinone derivative that has recently been reclassified in the UK from a ‘legal high’ to class B (intermediate category) drug. There are few scientific publications describing the clinical effects of its use[1–3] and no reports of its impact in people with diabetes.
We present the case of an 18-year-old man with type 1 diabetes (T1DM) who was admitted with ketoacidosis following self-reported mephedrone use. He was diagnosed with T1DM at the age of 4 years and had recently made the transition from the paediatric services to the young adult diabetes clinic. He had long-standing difficulties with self-management of his diabetes and frequently did not take his insulin as prescribed. Despite receiving an optimal insulin analogue-based regimen, his glycaemic control was poor as indicated by a glycated haemoglobin A1c of 11.2% (99 mmol/mol). He had recently dropped out of college which worsened his already-strained relationship with his mother. He smoked 15 cigarettes per day but took little alcohol.
He admitted to snorting mephedrone regularly includingduring the two days prior to admission. He reported no other drug use and he was unable to remember whether he took his insulin reliably or ate normally during this period. He presented with lethargy and a one-day history of vomiting and was ketoacidotic on admission (venous glucose 33 mmol/l, serum bicarbonate 7.5 mmol/l, serum pH 7.12, urinary ketones 4+). He was treated with intravenous insulin and fluids and made an uncomplicated recovery. Toxicology sampling was not undertaken, not least because there was no urine test for mephedrone at the time the patient presented.
Twoweeks prior to his current admission, he had been admitted
into hospital with a severe hypoglycaemic episode. It is unclear
whether this was related to drug use.
[ Cite HTML